Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

An extension of Brouwer's fixed-point theorem to nonacyclic, set valued functions


Author: Robert Connelly
Journal: Proc. Amer. Math. Soc. 43 (1974), 214-218
MSC: Primary 55C20
MathSciNet review: 0339144
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $ f$ is a set valued function defined on an $ n$-ball such that each $ f(x)$ is a subset of the $ n$-ball, and the graph of $ f$ is closed, then all that is needed to insure that there is a fixed point $ (x \in f(x))$ is that the singularity sets not be too high dimensional. I.e., the dimension of $ \{ x \in {B^n}\vert{\tilde H^q}(f(x)) \ne 0\} $ is $ \leqq n - q - 2$. Examples are given to show that the dimension requirements are the best possible. The proof involves defining an analogue of the retraction in the ``no retraction'' proofs of the Brouwer theorem, and then applying the Leray spectral sequence to the projection of the graph of this retraction onto the $ n$-ball.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55C20

Retrieve articles in all journals with MSC: 55C20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1974-0339144-6
PII: S 0002-9939(1974)0339144-6
Keywords: Brouwer fixed-point theorem, sheaf cohomology, sheaf, Leray spectral sequence, upper semicontinuous, set valued function, dimension, multivalued function
Article copyright: © Copyright 1974 American Mathematical Society